July 6, 2009
Rebound Effect for Heartburn Meds
People who begin taking proton pump inhibitors (PPIs) for heartburn generally continue to refill their prescriptions over time.
New research out of Denmark is shedding light on why. In a study conducted in 120 healthy people who were randomized to receive eight weeks of treatment with a PPI followed by four weeks of a placebo or 12 weeks of a placebo alone, they find those taking the PPI experienced a rebound effect after stopping treatment with the active drug.
Among that group, 44 percent reported at least one acid-related symptom during the four weeks of placebo treatment, versus just 15 percent in the group taking the placebo throughout the study.
"We find it highly likely that the symptoms observed in this trial are caused by rebound acid hypersecretion and that this phenomenon is equally relevant in patients treated long term with PPIs," study author Christina Reimer, M.D., from Copenhagen University, was quoted as saying. "If rebound acid hypersecretion induces acid-related symptoms, this might lead to PPI dependency."
That finding, she continues, may "justify the speculation that PPI dependency could be one of the explanations for the rapidly and continuously increasing use of PPIs."
SOURCE: Gastroenterology, published online July 1, 2009